Long Term Side Effects of Chemotherapy – Part II
We previously wrote about how late effects of chemotherapy, that continue or occur after a cancer has gone into remission, may be the basis for a disability insurance claim. In particular, one late effect of chemotherapy can be neuropathy, which can be especially detrimental to practicing dentists or physicians. This condition is called chemotherapy-induced peripheral neuropathy (CIPN) and, although rare, can develop several years after treatment. While in most cases CIPN will dissipate over time, in some rare cases it is permanent.
Common symptoms of CIPN include:
- Numbness, pins & needles in hands and feet
- Pain or burning
- Difficult picking up objects, buttoning clothing
- Ringing in ears or loss of hearing
- Vision changes
- Sharp stabbing pains in hands and/or feet
- Constipation/trouble urinating
- Muscle weakness and/or cramps
- Loss of balance or difficulty walking
- Feeling heat and cold (more or less than normal)
Symptoms are usually symmetrical and start at the fingers and toes. At its worst, CIPN can cause more serious problems such as changes to blood pressure and heart rate, trouble breathing, paralysis or organ failure.
There is no treatment that can repair any nerve damage, rather treatments are designed to manage symptoms and improve function, and can include:
- Pain medication
- Topical medications
- Physical or occupational therapy
- Electrical nerve stimulation
For individuals, such as dentists, who rely on fine motor skills and acute sensation in their hands to perform their jobs, CIPN can be a particularly devastating condition and may prevent a return to work, even after cancer is in remission. If you have been experiencing CIPN and think that you may need to file a long-term disability insurance claim, please feel free to reach out to one of our attorneys directly.
These posts are for informative purposes only and should not be used as a substitute for consultation with and diagnosis by a medical professional. If you are experiencing any of the symptoms described above and have yet to consult with a doctor, do not use this resource to self-diagnose. Please contact your doctor immediately and schedule an appointment to be evaluated for your symptoms.
American Cancer Society
National Cancer Institute
Dana Farber Cancer Institute
Brown TJ, Sedhom R, Gupta A. Chemotherapy-Induced Peripheral Neuropathy. JAMA Oncol. 2019;5(5):750. doi:10.1001/jamaoncol.2018.6771